Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 17, 2012Dorchester County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 17, 2012, 5:11 PM EDT for Dorchester County, South Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 5:11 PM EDT (21:11 UTC)
Expired
Jul 17, 2012, 5:30 PM EDT
In force
19 min
Issued by
NWS Columbia, SC

County Dorchester County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2497 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WWUS82 KCAE 172111
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 17 2012

SCZ036-172130-
ORANGEBURG-
511 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 530 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHEAST OF EUTAWVILLE...MOVING
NORTHWEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EUTAWVILLE AND LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3331 8025 3327 8031 3328 8034 3344 8039
      3343 8034 3345 8029 3345 8027 3344 8027
      3345 8025 3345 8024 3344 8023 3345 8022
TIME...MOT...LOC 2111Z 145DEG 3KT 3335 8027

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:47 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 17, 4:47 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A LONG WAVE TROUGH OVER THE EASTERN UNITED STATES WILL KEEP A
SURFACE TROUGH ANCHORED ACROSS THE CAROLINAS INTO EASTERN GEORGIA
FOR THE NEXT SEVERAL DAYS. THIS WILL PROVIDE A FOCUS FOR SHOWERS
AND THUNDERSTORMS EACH DAY.

&&

.NEAR TERM /TONIGHT/...
THIS EVENING...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SUNSET. THE CHANCE OF SEVERE THUNDERSTORMS
REMAINS LOW. HOWEVER SINCE THE STORMS COULD BE SLOW MOVING...A
FEW MAY CONTAIN HEAVY RAINFALL.

TONIGHT...SHOWERS AND STORMS SHOULD DISSIPATE BY
MIDNIGHT...LEAVING PARTLY CLOUDY SKIES AND LIGHT WINDS. PATCHY FOG
MAY BE POSSIBLE TOWARDS MORNING. OVERNIGHT LOWS WILL FALL ONLY
INTO THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /WEDNESDAY/...
WEAK SURFACE AND UPPER LEVEL TROUGH WILL REMAIN OVER THE AREA.
SYNOPTIC SITUATION WILL REMAIN MOSTLY UNCHANGED THROUGH THE SHORT
TERM WITH A MOIST AIRMASS LINGERING OVER THE REGION AND THE
DIURNAL THUNDERSTORMS AGAIN DEVELOPING WEDNESDAY AFTERNOON AND
EVENING. CHANCES OF SEVERE THUNDERSTORMS REMAINS LOW WITH
POTENTIAL FOR HEAVY RAIN REMAINING A THREAT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
MODEL GUIDANCE KEEPS LONG WAVE TROUGH ACROSS THE EASTERN UNITED
STATES FOR THE REST OF THE FORECAST PERIOD. POPS A TAD HIGHER
SATURDAY AND SUNDAY AS WEAK COLD FRONT APPROACHES FROM THE NORTH.
GFS AND ECMWF SEEM TO INDICATE THAT THE FRONT MAY WEAKEN BY MONDAY
BUT TROFFINESS AT THE SURFACE AND ALOFT WILL INCREASE EARLY NEXT
WEEK. OVERALL...CHANCE POPS THROUGH THE EXTENDED PERIOD. EXPECT
HIGH TEMPERATURES TO BE IN THE LOWER TO MIDDLE 90S THURSDAY AND
FRIDAY...COOLING TO THE MIDDLE AND UPPER 80S FOR THE UPCOMING
WEEKEND. TEMPS CLOSE TO NORMAL MONDAY AND TUESDAY.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. WITH A MOIST AIRMASS
REMAINING OVER THE REGION THE MAIN CONCERN IS THE POTENTIAL FOR
THUNDERSTORMS. BEST CHANCE OF THUNDERSTORMS WILL BE AT AGS/DNL/OGB
WHERE THE REMAINS OF THE FRONTAL BOUNDARY WILL INTERACT WITH COASTAL
INFLUENCES. WILL NOT MENTION THUNDERSTORMS IN TAFS ATTM AS
CONFIDENCE IS LOW IN TIMING. CONVECTION WHICH DOES DEVELOP WILL
DISSIPATE WITH SUNSET. FOG WILL BE POSSIBLE AFTER 18/06Z...HOWEVER
THIS WILL BE HIGHLY DEPENDENT ON AFTERNOON AND EVENING RAINFALL.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON CONVECTION AS A MOIST AIR MASS
REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 17, 4:50 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT TUE JUL 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
450 AM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 5:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 17 2012

SCZ036-172130-
ORANGEBURG-
511 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 530 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHEAST OF EUTAWVILLE...MOVING
NORTHWEST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EUTAWVILLE AND LAKE MARION...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3331 8025 3327 8031 3328 8034 3344 8039
      3343 8034 3345 8029 3345 8027 3344 8027
      3345 8025 3345 8024 3344 8023 3345 8022
TIME...MOT...LOC 2111Z 145DEG 3KT 3335 8027

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:40 PM EDTSpecial Weather StatementCAEMcCormick65 min
Jul 17, 5:40 PM EDTAreal Flood AdvisoryCAEOrangeburg65 min
Jul 17, 6:37 PM EDTSpecial Weather StatementCAESumter23 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.